After decades of suppressing his true identity, Bruce Jenner is finally taking the steps to become a woman. But could his path to happiness spell his demise? One of the world's leading sex change doctors tells RadarOnline.com that the hormone treatment typically used for a male-to-femal transition could have risky side effects for 65-year-old Jenner.
As Radar reported, Jenner told police after his recent car crash that he had been taking hormones — and a leading doctor says that's a dangerous decision.
"Someone's age is a huge determinant as to whether they should be taking hormones or not," Dr. Harold Reed, MD, who has not treated Jenner, tells Radar exclusively.
"We used to prescribe hormones for all transsexual and transgender people, regardless of their age," Dr. Reed says. "But about two years ago the National Health Bureau concluded that people who are on estrogen that are over the age of 55 have a much higher incidence of heart disease, heart attacks and coagulopathy."
"Coagulopathy is a condition in which a person forms blood clots more easily that other individuals and it can also lead to strokes, heart attacks and other serious health problems."
"There is an advisory out for doctors in our profession that if you are treating a transsexual or transgender patient over the age of 55, you should not prescribe estrogen," Dr. Reed adds.
The reason, he says, is because once he is transitioned, he will be no different than any other woman of his age who has already gone through menopause.
By definition, menopause is the time in a woman's life when the function of the ovaries ceases and she can no longer become pregnant. The ovaries are the main source of female hormones, which control the development of female body characteristics such as the breasts, body shape, and body hair.
"When women are post-menopausal, their estrogen level drops significantly," Dr. Reed points out. "So in Bruce Jenner's case, because he is 65-years-old and on estrogen, what he is trying to do is actually trying to produce a super female. In actuality, he is enhancing the risk of coagulopathy and could be putting his life at risk."